[Skip to Content]
[Skip to Content Landing]
Article
May 1979

Hazards of Computerized Tomography

Author Affiliations

USNR, USNR, USN
Dept of Internal Medicine Naval Regional Med Center San Diego, CA 92134

Arch Neurol. 1979;36(5):321. doi:10.1001/archneur.1979.00500410099019
Abstract

To the Editor.—  The complications of diagnostic contrast radiography have not been sufficiently emphasized in the neurologic literature despite the fact that both cerebral arteriography and contrast-enhanced computerized axial tomography are frequently employed in the study of much intracranial disease. In addition to the wellknown risk of anaphylaxis, these procedures pose the additional hazards of acute renal failure1.2 (especially in diabetics with elevated serum creatinine levels3), vagal and other neurologic reactions severe enough to cause hypotension,4 and cardiotoxic abnormalities manifested by disorders of atrioventricular conductivity and automaticity.5Although the pathogenesis of these complications is unknown, prior assessment of risk factors such as azotemia, diabetes, and anemia, or administration of a total dose of contrast material <50 mL/sq m of body surface area, may forestall the appearance of renal failure.3 Unifortunately, the risk of overt anaphylaxis is more difficult to calculate, except that severe reactions are

First Page Preview View Large
First page PDF preview
First page PDF preview
×